Delayed Recrudescence to Toxic Salicylate Concentrations After Salsalate Overdose

Patrick L. West, B (Zane) Horowitz

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Salicylates are common exposures. We report an unusual case of salicylate ingestion, as salsalate, with resolution of symptoms and return of salicylate levels to non-toxic values, with a subsequent, unexpected recrudescence to toxic levels requiring reinstitution of therapy. A 31-year-old man ingested unknown amounts of salsalate, hydroxyzine, and a benzodiazepine. He was intubated and treated with IV sodium bicarbonate and two doses of oral activated charcoal. Eight hours after presentation, his serum salicylate concentration peaked at 55 mg/dL, and then decreased to a nadir of 5.6 mg/dL 38 h after presentation, coinciding with return of GI motility. Several hours later salicylate concentrations began to rise, peaking 67 h after presentation at 61.7 mg/dL. He was treated with sodium bicarbonate and charcoal, which resulted in decreased serum salicylate to therapeutic levels. Salicylate ingestions are known to exhibit unusual toxicokinetics and absorption in overdose; however, this is the first case we are aware of that shows a return to toxic concentrations after apparent resolution of toxicity. Recrudescence of salicylate concentrations to a degree that would dictate reinstitution of therapy for overdose is unusual and may warrant prolonged monitoring of serum salicylate concentrations in salsalate ingestions.

Original languageEnglish (US)
Pages (from-to)150-154
Number of pages5
JournalJournal of Medical Toxicology
Volume6
Issue number2
DOIs
StatePublished - 2010

Fingerprint

Salicylates
Poisons
Recurrence
Sodium Bicarbonate
Eating
Charcoal
Serum
Hydroxyzine
salicylsalicylic acid
Benzodiazepines
Toxicity
Therapeutics
Monitoring

Keywords

  • Overdose
  • Salicylates
  • Salicylsalicylic acid

ASJC Scopus subject areas

  • Health, Toxicology and Mutagenesis
  • Toxicology

Cite this

Delayed Recrudescence to Toxic Salicylate Concentrations After Salsalate Overdose. / West, Patrick L.; Horowitz, B (Zane).

In: Journal of Medical Toxicology, Vol. 6, No. 2, 2010, p. 150-154.

Research output: Contribution to journalArticle

@article{c90c789354204e51948a26731d36879a,
title = "Delayed Recrudescence to Toxic Salicylate Concentrations After Salsalate Overdose",
abstract = "Salicylates are common exposures. We report an unusual case of salicylate ingestion, as salsalate, with resolution of symptoms and return of salicylate levels to non-toxic values, with a subsequent, unexpected recrudescence to toxic levels requiring reinstitution of therapy. A 31-year-old man ingested unknown amounts of salsalate, hydroxyzine, and a benzodiazepine. He was intubated and treated with IV sodium bicarbonate and two doses of oral activated charcoal. Eight hours after presentation, his serum salicylate concentration peaked at 55 mg/dL, and then decreased to a nadir of 5.6 mg/dL 38 h after presentation, coinciding with return of GI motility. Several hours later salicylate concentrations began to rise, peaking 67 h after presentation at 61.7 mg/dL. He was treated with sodium bicarbonate and charcoal, which resulted in decreased serum salicylate to therapeutic levels. Salicylate ingestions are known to exhibit unusual toxicokinetics and absorption in overdose; however, this is the first case we are aware of that shows a return to toxic concentrations after apparent resolution of toxicity. Recrudescence of salicylate concentrations to a degree that would dictate reinstitution of therapy for overdose is unusual and may warrant prolonged monitoring of serum salicylate concentrations in salsalate ingestions.",
keywords = "Overdose, Salicylates, Salicylsalicylic acid",
author = "West, {Patrick L.} and Horowitz, {B (Zane)}",
year = "2010",
doi = "10.1007/s13181-010-0070-1",
language = "English (US)",
volume = "6",
pages = "150--154",
journal = "Journal of Medical Toxicology",
issn = "1556-9039",
publisher = "Springer New York",
number = "2",

}

TY - JOUR

T1 - Delayed Recrudescence to Toxic Salicylate Concentrations After Salsalate Overdose

AU - West, Patrick L.

AU - Horowitz, B (Zane)

PY - 2010

Y1 - 2010

N2 - Salicylates are common exposures. We report an unusual case of salicylate ingestion, as salsalate, with resolution of symptoms and return of salicylate levels to non-toxic values, with a subsequent, unexpected recrudescence to toxic levels requiring reinstitution of therapy. A 31-year-old man ingested unknown amounts of salsalate, hydroxyzine, and a benzodiazepine. He was intubated and treated with IV sodium bicarbonate and two doses of oral activated charcoal. Eight hours after presentation, his serum salicylate concentration peaked at 55 mg/dL, and then decreased to a nadir of 5.6 mg/dL 38 h after presentation, coinciding with return of GI motility. Several hours later salicylate concentrations began to rise, peaking 67 h after presentation at 61.7 mg/dL. He was treated with sodium bicarbonate and charcoal, which resulted in decreased serum salicylate to therapeutic levels. Salicylate ingestions are known to exhibit unusual toxicokinetics and absorption in overdose; however, this is the first case we are aware of that shows a return to toxic concentrations after apparent resolution of toxicity. Recrudescence of salicylate concentrations to a degree that would dictate reinstitution of therapy for overdose is unusual and may warrant prolonged monitoring of serum salicylate concentrations in salsalate ingestions.

AB - Salicylates are common exposures. We report an unusual case of salicylate ingestion, as salsalate, with resolution of symptoms and return of salicylate levels to non-toxic values, with a subsequent, unexpected recrudescence to toxic levels requiring reinstitution of therapy. A 31-year-old man ingested unknown amounts of salsalate, hydroxyzine, and a benzodiazepine. He was intubated and treated with IV sodium bicarbonate and two doses of oral activated charcoal. Eight hours after presentation, his serum salicylate concentration peaked at 55 mg/dL, and then decreased to a nadir of 5.6 mg/dL 38 h after presentation, coinciding with return of GI motility. Several hours later salicylate concentrations began to rise, peaking 67 h after presentation at 61.7 mg/dL. He was treated with sodium bicarbonate and charcoal, which resulted in decreased serum salicylate to therapeutic levels. Salicylate ingestions are known to exhibit unusual toxicokinetics and absorption in overdose; however, this is the first case we are aware of that shows a return to toxic concentrations after apparent resolution of toxicity. Recrudescence of salicylate concentrations to a degree that would dictate reinstitution of therapy for overdose is unusual and may warrant prolonged monitoring of serum salicylate concentrations in salsalate ingestions.

KW - Overdose

KW - Salicylates

KW - Salicylsalicylic acid

UR - http://www.scopus.com/inward/record.url?scp=77956161722&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77956161722&partnerID=8YFLogxK

U2 - 10.1007/s13181-010-0070-1

DO - 10.1007/s13181-010-0070-1

M3 - Article

VL - 6

SP - 150

EP - 154

JO - Journal of Medical Toxicology

JF - Journal of Medical Toxicology

SN - 1556-9039

IS - 2

ER -